A Complicated Opioid Overdose: A Simulation for Emergency Medicine Residents

Publication ID Published Volume
10616 August 9, 2017 13

Download the Educational Summary Report

Abstract

Introduction: Opioid abuse is a growing problem in the United States. As a result, emergency medicine physicians often use naloxone to reverse opioid overdoses. While normally a safe drug, one potential complication of the antidote’s use is flash pulmonary edema. This simulation was created after a patient followed the clinical course described after an opioid overdose. Methods: This simulation utilized a high-fidelity simulator to expose resident emergency medicine physicians to flash pulmonary edema secondary to naloxone administration. The simulation involved a 31-year-old male patient presenting with agonal respirations following an opioid overdose. The residents managed the patient appropriately with naloxone. However, he developed progressive dyspnea. The residents soon discovered that the patient was in flash pulmonary edema. They managed his airway, provided mechanical ventilation, and considered extracorporeal membrane oxygenation. Results: When this simulation was run for emergency medicine residents at SUNY Upstate Medical University, the learners felt that it was highly useful, and that it expanded their knowledge in this field. Out of 17 learners, the average rating to the question of: “[This simulation] added to my understanding of key concepts and helped the session meet the objectives” was 4.6 on a 1-5 Likert scale. Discussion: This simulation is a practical method by which many institutions can help to further physician knowledge on opioid overdose complications. It is relatively straightforward to run, and the educational yield is high.

Citation

Keenan MP, Schenker KA, Sarsfield MJ. A complicated opioid overdose: a simulation for emergency medicine residents. MedEdPORTAL Publications. 2017;13:10616. https://doi.org/10.15766/mep_2374-8265.10616

Educational Objectives

By the end of this session, learners will be able to:

  1. Describe one mechanism of opioid-induced pulmonary edema and three mechanisms of naloxone-induced pulmonary edema.
  2. Execute appropriate pharmacological and airway management of an opioid overdose patient using available equipment.
  3. Execute the best management for a patient in flash pulmonary edema that is difficult to oxygenate.
  4. Demonstrate teamwork and communication skills.

Keywords

  • Opioid Overdose, Naloxone, Flash Pulmonary Edema, ECMO, Simulation, Emergency Medicine

References

  1. Bhardwaj H, Bhardwaj B, Awab A. Revisiting opioid overdose induced acute respiratory distress syndrome. Indian J Crit Care Med. 2014;18(2):119-120. https://doi.org/10.4103/0972-5229.126095
  2. Burillo-Putze G, Miro O. Opioids. In Tintinalli JE, Stapcznski JS, Ma OJ, Yealy DM, Meckler GD, Cline DM, eds. Tintinalli’s Emergency Medicine: A Comprehensive Study Guide. 8th ed. New York, NY: McGraw Hill; 2016: 1251-1255.

  3. Horng HC, Ho MT, Huang CH, Yeh CC, Cherng CH. Negative pressure pulmonary edema following naloxone administration in a fentanyl-induced respiratory depression. Acta Anaesthesiol Taiwan. 2010; 48(3):155-157. https://doi.org/10.1016/S1875-4597(10)60050-1

  4. Issenberg SB, McGaghie WC, Petrusa ER, Gordon DL, Scalese RJ. Features and uses of high-fidelity simulations that lead to effective learning: a BEME systematic review. Med Teach. 2005;27(1):10-28. https://doi.org/10.1080/01421590500046924

  5. Massad I, Halawa SA, Badran I, Al-Barzangi B. Negative pressure pulmonary edema: five case reports. M.E.J. Anesth. 2006;18(5):977-984.

  6. Nath SS, Tripathi M, Pandey C, Rao B. Naloxone-induced pulmonary edema: a potential cause of postoperative morbidity in a laproscopic donor nephrectomy. Indian J Med Sci. 2009;63(2):72-75.

  7. Rudd RA, Aleshire N, Zibbell JE, Gladden RM. Increases in drug and opioid overdoses deaths — United States, 2000-2014. MMWR. 2016;64(50):1378-1382. https://doi.org/10.15585/mmwr.mm6450a3

  8. Said, AA, Khaled M, Abdalfattah AH, Abdelbary AM. Extracorporeal membrane oxygenation in a case of opioid-induced acute respiratory distress syndrome. Egypt J Crit Care Med. 2016;4(1):39-42. https://doi.org/10.1016/j.ejccm.2016.02.007

  9. Steadman RH, Coates WC, Huang YM, et al. Simulation-based training is superior to problem-based learning for acquisition of critical assessment and management skills. Crit Care Med. 2006;34(1):151-157. https://doi.org/10.1097/01.CCM.0000190619.42013.94

  10. Tawil I, Miskimins RJ, Dellinger RP. Acute Respiratory Distress Syndrome (ARDS). In: Farcy DA, Chiu WC, Marshall JP, Osborn TM. eds. Critical Care Emergency Medicine. 2nd ed. New York, NY: McGraw-Hill; 2017:107-116.

Material Access

Please sign in to access this material.

Please register for an AAMC account if you do not have one.

Register

  • Contact Us

Subscribe to Our Quarterly Newsletter

Receive featured content & announcements!

ISSN 2374-8265